What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 5, 6:54 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 5, 6:54 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
754 PM EDT Sun Jul 5 2020
.SYNOPSIS...
A weak cold front and upper-level trough will develop isolated
showers and thunderstorms this evening across northeast
Massachusetts. Weak high pressure follows Monday and moves off
the coast Tuesday. Hot and humid conditions move in for the
middle and end of next week with scattered afternoon/evening
thunderstorms Wednesday through Friday. Heat Advisories may be
needed. Low pressure passing to our south Saturday could bring
more widespread showers and thunderstorms to the region. With
abundant moisture in place late in the week, any storms could
produce locally torrential rainfall.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
** Isolated strong thunderstorms may still impact northeast MA
before midnight***
750 PM update...
Sea breeze-induced isolated showers and thunderstorms have
dissipated. Attention is now focused on activity associated with
a southeastward-moving short wave across northern New England.
A few strong/severe storms were moving from southeast VT into
southern NH at this time. There is still potential for these
storms to move into northeast MA and produce strong winds and
hail, up until about midnight, since CAPE will be slow to
subside and we have sufficient bulk shear to sustain updrafts.
Main area of concern is northeast of a line from Fitchburg to
Boston.
Previous discussion...
With short wave trough well to the north across southern Quebec
into ME, southern periphery of mid level forcing will bleed
southward into northeast MA, including the Greater Boston area
and possibly westward into the Worcester Hills. This is where
12z HREF has strongest potential updrafts along with 15z SREF
Craven-Brooks exceeding 20000. Models typically struggle in
these weakly forced environments but we continue to think the
focus for convection this evening will be in northeast MA
including Greater Boston area and possibly into the Worcester
Hills. Main concerns with any storms will be strong winds, hail
and heavy downpours. Although can't rule out an isolated storm
over southeast MA and RI.
Otherwise a mild night but more comfortable across western CT/MA in
the post frontal airmass. Still humid over RI and eastern MA with
low clouds and fog for Cape Cod and Islands. Surface low develops on
the boundary and tracks toward the south coast. This will shift
winds to the north with cooler/less humid air bleeding south
late.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday...
Surface wave near Cape Cod early exits out to sea with weak high
pressure building into the maritimes. This yields a light N-NE flow
into the region, providing cooler temps for eastern MA with highs
only in the 70s for the immediate coastline including Boston. This
northeast flow is very shallow with 925 mb temps warming to +22C
over western CT. This will support highs in the 80s across RI into
central MA and topping out around 90 in the CT River Valley
including Hartford. Not quite as humid as today with dew pts in the
low to mid 60s except upper 50s in western MA. Dry weather for most
of the region, the only exception is over western CT/MA where an
isolated shower/T-storm possible given closer to deeper
moisture/instability and low level convergence from warm front
across eastern NY.
Monday night...
Mainly dry and less humid as 1023 mb maritime high builds southward
into Gulf of ME and Cape Cod.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights
* Heat and humidity returns for the middle and second half of the
week - could reach 'Heat Advisory' status.
* Tropical moisture to influence Southern New England late week into
next weekend.
.Tuesday...
A quasi-stationary front will slowly drift from south to north
across southern New England. This will give us the chance for
thunderstorms during the afternoon hours. CAPE values, especially
across western MA/CT, are forecasted to be between 500 and 1200
J/kg. Additionally, it doesn't appear to be a washout of a day, but
an isolated heavy downpour or two are possible as PWAT values are
between 1.50" and 2.00".
.Wednesday though Thursday...
We begin to crank up the heat for the mid-week. Temperatures at
850mb reach +15C to +17C. Mixing to those heights, temperatures at
the surface should reach well into the upper 80s to low 90s across
MA/RI/CT. Dewpoints will also become uncomfortable - reaching the
low 70s. This will give us a Heat Index (apparent temperature) in
the middle and upper 90s, which may require a 'Heat Advisory'.
Similar to last week, diurnal heating and sufficient SBCAPE between
1000 and 1500 J/kg will allow for pop-up thunderstorms.
.Friday through next weekend...
As of 2 PM Saturday the National Hurricane Center gave an area of
storms off the coast of Louisiana a 40 percent chance of tropical
formation over the next five days. So far, the guidance suggests it
will move across northern Florida and up the east coast. The Euro
brings this area of low pressure up towards southern New England
earlier Saturday, while the GFS is more progressive, having the
arrival on Friday. What models do agree on is that there will be
anomalously high PWAT values - around 2.00" to 2.50". That is
between 2 to 3 standard deviations above average. With the
possibility of heavy rain for an extended period of time, the threat
for flooding will be monitored. Besides the threat for heavy
rainfall - swells will increase off shore for Friday into much of
next weekend. Confidence remains moderate for this period of the
forecast.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
2355Z update...
Isolated TSRA thru 04Z over northeast MA. Hail and wind gusts to
50 kt possible in these storms. Threat diminishes after 04Z.
Elsewhere, VFR except IFR in low clouds/fog over Cape Cod and
the Islands. IFR spreading NW into interior southeast MA but
probably remaining just east of KPVD. Light wind.
Monday...
VFR with light NE winds. Low risk of isolated an isolated -TSRA
over CT into western MA.
Monday night...
VFR but trending toward MVFR/IFR in western CT/MA with low risk
of isolated SHRA/TSRA. Light SE winds.
KBOS Terminal...Moderate confidence in TAF. Greatest risk for
TSRA 22z-01z this evening. Strong winds, large hail and brief
heavy rain.
KBDL Terminal...High confidence in TAF. Mainly VFR and dry
weather. Low risk of isolated SHRA/TSRA Monday afternoon and
night.
Outlook /Tuesday through Friday/...
Tuesday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, chance TSRA.
Tuesday Night: Mainly IFR, with local MVFR possible. Breezy.
Chance SHRA, chance TSRA, patchy BR.
Wednesday: MVFR/IFR conditions possible. Breezy. Chance SHRA,
chance TSRA.
Wednesday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA, slight chance TSRA, patchy BR.
Thursday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, chance TSRA.
Thursday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Friday: Mainly MVFR, with local VFR possible. Breezy. Chance
SHRA, chance TSRA.
&&
.MARINE...
755 PM update...
Tonight... Weak low pressure forms on a front over southern New
England. Light S-SE winds ahead of the front along with low clouds
and patchy fog. Chance of a T-storm over northeast MA waters.
Monday...weak low exits into Georges Bank with light N-NE winds over
MA/RI waters. Dry weather and any vsby restrictions in the morning
improve in the afternoon.
Monday night...1023 mb high over the Maritimes provides dry/tranquil
weather.
Outlook /Tuesday through Friday/...
Tuesday: Winds less than 25 kt. Chance of rain showers, chance
of thunderstorms, patchy fog. Areas of visibility 1 to 3 nm.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, patchy fog. Visibility 1 to 3 nm.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of thunderstorms, slight chance of rain showers,
patchy fog. Visibility 1 to 3 nm.
Wednesday Night: Winds less than 25 kt. Local visibility 1 to
3 nm.
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.
Friday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers, chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Nocera/Gaucher/GAF
NEAR TERM...Nocera/GAF
SHORT TERM...Nocera
LONG TERM...Gaucher/GAF
AVIATION...Nocera/Gaucher/GAF
MARINE...Nocera/Gaucher/GAF
Hazardous weather outlook, Jul 5, 3:23 PM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Sun Jul 5 2020
CTZ002-MAZ002-003-008>011-022>024-RIZ008-062030-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
423 PM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, western Massachusetts and southern
Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-062030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ003-004-MAZ004>007-012>021-026-RIZ001>007-062030-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
423 PM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 5, 4:51 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
551 PM EDT Sun Jul 5 2020
MAZ013-015>018-052215-
Suffolk MA-Western Norfolk MA-Northern Bristol MA-Eastern Norfolk MA-
Western Plymouth MA-
551 PM EDT Sun Jul 5 2020
...HEAVY SHOWER MAY DEVELOP INTO A THUNDERSTORM NEAR NORWOOD...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canton, or over Norwood, moving southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Brockton, Quincy, Randolph, Norwood, Milton, Stoughton, Dedham,
Walpole, Easton, Canton, Sharon, Rockland, Abington, Westwood,
Whitman, Holbrook and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4219 7125 4224 7113 4210 7091 4204 7110
TIME...MOT...LOC 2150Z 318DEG 10KT 4217 7114
Frank
Special weather statement, Jul 5, 5:03 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
603 PM EDT Sun Jul 5 2020
MAZ005>007-014-052245-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Southeast Middlesex MA-
603 PM EDT Sun Jul 5 2020
...STRONG THUNDERSTORM IN ESSEX COUNTY...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Andover, moving southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Lawrence, Peabody, Beverly, Andover, North Andover, Danvers,
Wakefield, Reading, Wilmington, North Reading, Lynnfield, Middleton,
Boxford, Hamilton, Topsfield and Wenham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4268 7123 4272 7110 4261 7087 4250 7108
TIME...MOT...LOC 2202Z 325DEG 8KT 4266 7112
Frank
Special weather statement, Jul 5, 5:04 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
604 PM EDT Sun Jul 5 2020
MAZ013-017-018-052245-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
604 PM EDT Sun Jul 5 2020
...STRONG THUNDERSTORM SOUTHEAST OF NORWOOD...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stoughton, moving southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Brockton, Randolph, Stoughton, Easton, Canton, Sharon, Abington,
Whitman, East Bridgewater, Raynham, Holbrook, Hanson, West
Bridgewater and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4215 7119 4219 7108 4206 7086 4197 7108
TIME...MOT...LOC 2204Z 325DEG 8KT 4213 7110
Frank
Special weather statement, Jul 5, 5:25 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
625 PM EDT Sun Jul 5 2020
MAZ005>007-014-015-019-052315-
Eastern Essex MA-Eastern Plymouth MA-Suffolk MA-
Central Middlesex County MA-Western Essex MA-Southeast Middlesex MA-
625 PM EDT Sun Jul 5 2020
...STRONG THUNDERSTORM IN NORTHEAST MASSACHUSETTS...
At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Reading, or near Peabody, moving southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Lynn, Malden, Revere, Peabody, Salem, Beverly, Woburn, Andover,
Tewksbury, North Andover, Melrose, Saugus, Danvers, Wakefield,
Reading, Wilmington, Stoneham, Marblehead, Winthrop and North
Reading.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4257 7076 4253 7078 4256 7077 4254 7090
4254 7087 4250 7089 4252 7085 4250 7085
4246 7094 4242 7091 4243 7092 4241 7099
4237 7097 4234 7087 4236 7094 4228 7087
4228 7088 4258 7120 4268 7102
TIME...MOT...LOC 2224Z 319DEG 21KT 4258 7105
FrankSpecial weather statement, Jul 5, 7:13 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
813 PM EDT Sun Jul 5 2020
MAZ004-005-026-060115-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
813 PM EDT Sun Jul 5 2020
...STRONG THUNDERSTORM MOVING INTO NORTHWEST MIDDLESEX COUNTY
MASSACHUSETTS...
At 812 PM EDT, Doppler radar was tracking a strong thunderstorm over
Temple, New Hampshire or 8 miles east of Jaffrey, moving southeast
at 25 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Westford, Pepperell, Tyngsborough, Groton, Lunenburg, Townsend,
Lancaster, Ayer, Shirley, Harvard, Dunstable and Ashby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4270 7154 4263 7144 4250 7165 4271 7186
TIME...MOT...LOC 0012Z 317DEG 22KT 4283 7189
Field
Special weather statement, Jul 5, 8:04 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
904 PM EDT Sun Jul 5 2020
MAZ004-005-026-060145-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
904 PM EDT Sun Jul 5 2020
...STRONG THUNDERSTORMS DEVELOPING...
At 904 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ashburnham, or 9 miles northwest of Fitchburg, moving southeast at 25
mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm, along with cloud to ground lightning and brief heavy
downpours.
Locations impacted include...
Leominster, Fitchburg, Gardner, Hudson, Holden, Clinton, Winchendon,
Lunenburg, Townsend, Lancaster, Rutland, Sterling, West Boylston,
Westminster, Shirley, Harvard, Ashburnham, Bolton, Paxton and
Hubbardston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4271 7179 4241 7156 4230 7190 4272 7208
TIME...MOT...LOC 0104Z 335DEG 22KT 4270 7194
Loconto